Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 273, NWS Des Moines, IA

July 18, 201010 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2010, 3:44 AM CDT for 10 counties in Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2010, 3:44 AM CDT (08:44 UTC)
Expired
Jul 18, 2010, 4:45 AM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 1:07 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:40 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 18, 3:40 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT SUN JUL 18 2010

.DISCUSSION...
BUSY SHIFT WITH DERECHO RACING SWD ACRS THE CWA ATTM.  CDFNT MAKING
PROGRESS ACRS THE STATE AND WILL PUSH TSRA TO THE SE BY AFTN.  LTL
TIME SPENT ON FCST OTHER THAN LARGER SCALE FEATURES.  MAIN CHNGS TO
FCST IS WITH THE QSTNRY FNTL BNDRY REMAINING IN THE AREA THRU THE
NEXT SVRL DAYS.  HAVE UPPED POPS THRU THE PD WITH PERIODIC TSRA THRU
THE NEXT 4 TO 5 DAYS.  CONCERN IS FOR TTL RAFL.  OTR THEN THE VERY
HEAVY RAFL GOING ON AT PRESENT...IT APPEARS RAFL AMTS IN ANY 12 HR
PD WILL NOT BE EXCESSIVE...HWVR THE TOTAL BY THE END OF THE WED NGT
TO THU TIMEFRAME WILL LIKELY BE SVRL INCHS OVR MOST OF THE CWA.
TRIMMED DAYTIME TEMPS BASED ON INC CLOUD COVER AND SHOWER ACTIVITY.

&&

.AVIATION...18/06Z
EXTREME INSTABILITY IN PLACE ACROSS THE SOUTHWEST AND WEST. STORMS
FIRING OVER NW IOWA AND EXPECTED TO DROP SOUTH OVERNIGHT.
INFLOW...SHEAR...INSTABILITY...AND MOISTURE AXIS ALL LINE UP INTO
OUR FCST AREA FOR THE NIGHT HOURS. H700 TEMPS NEAR 13C OVER FAR WEST
IA...WITH SLIGHTLY COOLER TEMPS OVER THE CENTRAL AND EAST. HAVE
ADDED CONVECTIVE GUSTS TO 55KTS FOR NOW FOR KFOD AND 45KT FOR KDSM
WITH EXPECTED ARRIVAL OF STORMS BETWEEN 05Z AND 09Z...SLIGHTLY
LESSER WINDS AT KALO AND KMCW. FORWARD PROPAGATION VECTORS SUGGEST
50-55KTS MOVEMENT...SO CONCEIVABLY IF STRAIGHT LINE WIND SYSTEM
DEVELOPS... GUSTS OF 60 TO 80KTS MAY NOT BE OUT OF THE QUESTION.
ALREADY RECEIVING REPORTS OF 80 MPH WITH THESE STORMS. NEEDLESS TO
SAY...POTENTIAL FOR SIGNIFICANT WIND EVENT NOW IN PROGRESS...SO AREA
AIRPORT MANAGERS MAY WANT TO CONSIDER/EXERCISE ANY OPERATION PLANS
FOR HIGH WIND EVENTS. REMAINDER OF FORECAST QUIETS DOWN WITH WEAK
HIGH BUILDING IN FOR THE REMAINDER OF THE PERIOD. VFR CIGS AND LIGHT
NW WINDS AFT 13Z SUN EXPECTED FOR MOST OF THE DAY THROUGH LATE
AFTERNOON.
/REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...MS JUL 10
LONG TERM...MS JUL 10
AVIATION...REV
Hazardous weather outlook, Jul 17, 10:24 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CDT SAT JUL 17 2010

IAZ033>035-044>048-057>062-070>075-081>086-092>097-181100-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1024 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT.
SEVERE STORMS ARE EXPECTED WITH DAMAGING WINDS IN EXCESS OF 70
MPH THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE NORTH OF
INTERSTATE 80. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL
FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER OVER CENTRAL AND SOUTHERN IOWA
INTO SUNDAY AND SUNDAY NIGHT BEFORE PUSHING BACK NORTHWARD OVER
MUCH OF IOWA NEXT WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND
POSSIBLY FLASH FLOODING WILL CONTINUE. THERE MAY ALSO BE A FEW
INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND
MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

IAZ004>007-015>017-023>028-181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1024 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT.
THERE IS A MODERATE RISK OF SEVERE WEATHER WITH DAMAGING WIND IN
EXCESS OF 70 MPH POSSIBLE AND LARGE HAIL. AN ISOLATED TORNADO IS
ALSO POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL
FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST LATE MONDAY
LASTING THROUGH THE NEXT WORK WEEK. THE POTENTIAL FOR LOCALLY
HEAVY RAINS AND POSSIBLY FLASH FLOODING WILL CONTINUE AS WELL. THERE
MAY ALSO BE A FEW INSTANCES OF SEVERE WEATHER...BUT DETAILS
REGARDING THE TIMING AND MAGNITUDE OF THOSE EVENTS WILL BE BETTER
DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

IAZ036>039-049-050-181100-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1024 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED NORTH AND WEST OF IOWA DURING THE
EVENING HOURS AND THEN ADVANCE SOUTH AND EAST INTO THE STATE
TONIGHT. SEVERE STORMS ARE EXPECTED WITH DAMAGING WIND IN EXCESS OF
70 MPH AND LARGE HAIL THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER OVER CENTRAL AND SOUTHERN IOWA
INTO SUNDAY AND SUNDAY NIGHT BEFORE PUSHING BACK NORTHWARD OVER
MUCH OF IOWA NEXT WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND
POSSIBLY FLASH FLOODING WILL CONTINUE. THERE MAY ALSO BE A FEW
INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND
MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

COGIL/REV

In the hours before

Local storm report, Jul 18, 3:17 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     TSTM WND GST     DES MOINES INT AIRPORT  41.53N 93.66W
07/18/2010  M60 MPH          POLK               IA   ASOS

&&

DONAVON
Local storm report, Jul 18, 3:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     3 SSW BOONE AIRPORT     42.02N 93.87W
07/18/2010  E60 MPH          BOONE              IA   NWS EMPLOYEE

&&

DONAVON
Local storm report, Jul 18, 3:28 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND GST     DES MOINES INT AIRPORT  41.53N 93.66W
07/18/2010  M61 MPH          POLK               IA   ASOS

&&

DONAVON
Local storm report, Jul 18, 3:32 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     TSTM WND GST     ANKENY AIRPORT          41.69N 93.57W
07/18/2010  M53 MPH          POLK               IA   AWOS

&&

ZOGG
Local storm report, Jul 18, 3:34 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     TSTM WND GST     WINTERSET               41.34N 94.02W
07/18/2010  E70.00 MPH       MADISON            IA   MESONET

&&

DONAVON
Local storm report, Jul 18, 3:44 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       2 NNW POLK CITY         41.79N 93.73W
07/18/2010  M2.36 INCH       POLK               IA   MESONET

            FELL IN ONE HOUR...BETWEEN 2 AND 3 AM CDT.

&&

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:20 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jul 17, 10:54 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto51 min
Jul 17, 11:20 PM CDTTornado WarningDMXPalo Alto, Pocahontas25 min
Jul 17, 11:46 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas44 min
Jul 18, 12:23 AM CDTTornado WarningDMXCalhoun, Pocahontas, Webster37 min
Jul 18, 12:31 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Kossuth, Pocahontas, Webster, Wright44 min
Jul 18, 12:36 AM CDTTornado WarningDMXHumboldt, Webster, Wright24 min
Jul 18, 12:58 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac, Webster62 min
Jul 18, 1:10 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Humboldt, Story, Webster, Wright65 min
Jul 18, 1:39 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Webster51 min
Jul 18, 2:08 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story52 min
Jul 18, 2:17 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story58 min
Jul 18, 2:20 AM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Greene, Guthrie, Sac43 min
Jul 18, 2:22 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford53 min
Jul 18, 2:35 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story40 min
Jul 18, 2:55 AM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marion, Marshall, Polk, Story50 min
Jul 18, 3:00 AM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren4 hr
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Marion, Monroe, Polk and 1 more45 min
Jul 18, 3:10 AM CDTTornado WarningDMXJasper, Marion, Polk35 min
Jul 18, 3:14 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story, Tama46 min
Jul 18, 3:19 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Union, Warren41 min
Jul 18, 3:24 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie51 min
Jul 18, 3:30 AM CDTTornado WarningDMXMarion, Warren30 min
Jul 18, 3:56 AM CDTFlash Flood WarningDMXDallas, Guthrie3 hr
Jul 18, 4:16 AM CDTTornado WarningDMXAppanoose, Lucas, Monroe29 min
Jul 18, 4:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Monroe, Wapello, Wayne65 min
Jul 18, 4:51 AM CDTAreal Flood AdvisoryDMXJasper, Mahaska, Marion3 hr
Jul 18, 5:18 AM CDTAreal Flood AdvisoryDMXMadison3 hr
Jul 18, 5:57 AM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe4 hr
Jul 18, 8:35 AM CDTRiver Flood WarningDMXPolk20 days
Jul 18, 8:35 AM CDTRiver Flood WarningDMXMahaska, Marion32 hr
Jul 18, 12:45 PM CDTRiver Flood WarningDMXMadison, Warren5 hr
Jul 18, 3:13 PM CDTRiver Flood WarningDMXPolk12 days
Jul 18, 3:13 PM CDTRiver Flood WarningDMXPolk53 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.